New Hampshire, 2005

Lightning Strike in New Hampshire, June 12, 2005

June 12, 2005 · NWS GYX · 1 event in 1 county or zone

Lightning ignited a fire that damaged the historic Louden Town Hall which was originally built as a meetinghouse in 1779. The second floor of the building also housed a local Baptist Church for more than 150 years.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning ignited a fire that damaged the historic Louden Town Hall which was originally built as a meetinghouse in 1779. The second floor of the building also housed a local Baptist Church for more than 150 years. More than 100 firefighters fought the blaze. Lightning apparently struck the steeple and caused considerable damage to the steeple, cupola, and bell tower, with mostly water damage to the church on the second floor, and only minor damage to the first floor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 12, 1:51 PM EST, 5 hours 39 minutes earlier.

Area forecast discussion, Jun 12, 1:51 PM EST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
251 PM EDT SUN JUN 12 2005

.SHORT TERM (TONIGHT THROUGH MONDAY)...SAME SCENARIO AS HAZY
WARM HUMID AIR MASS CONTINUES THROUGH THE DAY MONDAY WITH
CHANCE OF SHOWERS THUNDERSTORMS.  SOME DEGREE OF FOG AGAIN
TONIGHT WHICH WILL AGAIN THIN TO A HAZE ON MONDAY. TEMPS/POPS
A BLEND OF GUIDANCE SUITES.
&&

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...LOW PRESSURE SLIDES SOUTH
FROM CANADA MONDAY NIGHT...ALLOWING COOLER NORTHEAST FLOW TO ARRIVE
BY TUESDAY.  THIS BACKDOOR SYSTEM COLLIDES WITH REMAINS OF TROPICAL
SYSTEM HEADING TOWARDS NEW ENGLAND.  EXPECT SHRA/TSRA TUESDAY
MORNING BEFORE COOLER AIR TAKES HOLD LATER IN THE DAY.

THEREAFTER...COOL...MOIST NORTHEAST FLOW TO CONTINUE AS SYSTEM
BECOMES CUTOFF ALOFT.  SHOWERS CONDITIONS AND BELOW NORMAL TEMPS
EXPECT INTO FRIDAY.  DRIER NW FLOW POSSIBLE FOR THE WEEKEND WITH
PARTLY SUNNY CONDITIONS.
&&

.AVIATION...VFR CONDITIONS WITH LIMITED VISIBILY DUE TO HAZE LATE
THIS AFTERNOON WILL DROP TO MVFR OR LOWER DEPENDING ON DEGREE OF
FOG.
&&

.MARINE...NO FLAGS.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jun 12, 4:18 AM EST, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
518 AM EDT SUN JUN 12 2005

MEZ007>009-012>014-018>028-NHZ001>010-013-014-130916-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
518 AM EDT SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 12, 2:58 PM EST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
358 PM EDT SUN JUN 12 2005

MEZ020-021-122257-
ANDROSCOGGIN ME-KENNEBEC ME-
INCLUDING THE CITIES OF...AUBURN...AUGUSTA...GARDINER...LEWISTON...
MECHANIC FALLS...OAKLAND...TURNER AND WATERVILLE
358 PM EDT SUN JUN 12 2005

...A STRONG THUNDERSTORM WILL CROSS ANDROSCOGGIN AND KENNEBEC
COUNTIES DURING THE MID AFTERNOON HOURS...
A STRONG THUNDERSTORM FROM WINTHROP TO LIVERMORE WILL CONTINUE TO
HEAD SOUTHEAST AT 25 MPH.  THIS STORM WILL REACH MONMOUTH TO TURNER
BY 430 PM.  WIND GUSTS OVER 40 MPH CAN BE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jun 12, 3:35 PM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
435 PM EDT SUN JUN 12 2005

NHZ009-122335-
BELKNAP NH-
INCLUDING THE CITIES OF...MEREDITH
435 PM EDT SUN JUN 12 2005

...STRONG THUNDERSTORMS WILL MOVE THROUGH CENTRAL AND NORTHERN
PORTIONS OF BELKNAP COUNTY...
A CLUSTER OF STRONG THUNDERSTORMS OVER MEREDITH AT 430 PM WILL
CONTINUE TO MOVE SOUTHEAST AT 25 MPH.  IT WILL REACH THE GILFORD AREA
BY 445 PM AND ALTON BY 500 PM.  WIND GUSTS OVER 40 MPH CAN BE
EXPECTED WITH THESE STORMS.
Special weather statement, Jun 12, 3:59 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
459 PM EDT SUN JUN 12 2005

NHZ013-122146-
INTERIOR ROCKINGHAM NH-
INCLUDING THE CITIES OF...DERRY...EXETER...NORTHWOOD AND SALEM
459 PM EDT SUN JUN 12 2005

A STRONG THUNDERSTORM IN FAR SOUTHERN ROCKINGHAM COUNTY WILL AFFECT
SALEM...PLAISTOW...AND NEARBY LOCATIONS THROUGH 530 PM. THIS STORM
CONTAINS DANGEROUS LIGHTNING...BRIEF HEAVY DOWNPOURS...AND WIND GUSTS
TO 50 MPH. SEEK SHELTER IF THREATENING WEATHER APPROACHES.

APFFEL
Special weather statement, Jun 12, 4:49 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
549 PM EDT SUN JUN 12 2005

NHZ005-007>010-013-014-122349-
BELKNAP NH-COASTAL ROCKINGHAM NH-INTERIOR ROCKINGHAM NH-MERRIMACK NH-
SOUTHERN GRAFTON NH-STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...CLAREMONT...CONCORD...DERRY...DOVER...
DURHAM...EXETER...FRANKLIN...HAMPTON...HENNIKER...LACONIA...
LEBANON...MEREDITH...NEW LONDON...NORTHWOOD...PLYMOUTH...
PORTSMOUTH...ROCHESTER AND SALEM
550 PM EDT SUN JUN 12 2005

...SCATTERED STRONG THUNDERSTORMS WILL MOVE SOUTHEAST THROUGH
SOUTHERN NEW HAMPSHIRE THROUGH 700 PM...

EXPECT AN AREA OF SHOWERS AND SCATTERED STRONG THUNDERSTORMS TO MOVE
ACROSS SOUTHERN GRAFTON...SULLIVAN...BELKNAP...MERRIMACK AND
ROCKINGHAM COUNTIES EARLY THIS EVENING. AS THE STRONGEST STORMS
AFFECT BOSCAWEN AND HOOKSETT IN MERRIMACK COUNTY AND CLAREMONT AND
CHARLESTOWN IN SULLIVAN COUNTY...EXPECT WIND GUSTS TO 45 MPH...PEA
SIZED HAIL AND VIVID LIGHTNING.

IN ADDITION...ANY STORM MAY PRODUCE BETWEEN 1 AND 2 INCHES OF RAIN IN
LESS THAN AN HOUR. THIS MUCH RAIN MAY RESULT IN STREET FLOODING...AS
WELL AS SHARP RISES ON SMALL CREEKS AND STREAMS. IF YOU PLAN TO BE
OUTSIDE IN SOUTHERN NEW HAMPSHIRE THIS EVENING...BE ON THE ALERT FOR
THREATENING WEATHER.

HAYES
Special weather statement, Jun 12, 6:09 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
709 PM EDT SUN JUN 12 2005

NHZ013-014-130109-
COASTAL ROCKINGHAM NH-INTERIOR ROCKINGHAM NH-
INCLUDING THE CITIES OF...DERRY...EXETER...HAMPTON...NORTHWOOD...
PORTSMOUTH AND SALEM
709 PM EDT SUN JUN 12 2005

...STRONG THUNDERSTORMS WILL AFFECT ROCKINGHAM COUNTY THROUGH 815
PM...

AN AREA OF SHOWERS AND SCATTERED THUNDERSTORMS WILL AFFECT ROCKINGHAM
COUNTY EARLY THIS EVENING. AS THE STRONGEST STORMS CROSS
AUBURN...CHESTER...SANDOW AND FREMONT...EXPECT WIND GUSTS TO 40 MPH
PEA SIZED HAIL AND CLOUD TO GROUND LIGHTNING.

IN ADDITION...BETWEEN 1 AND 2 INCHES OF RAIN WILL FALL WITH SOME OF
THESE STORMS. THIS MUCH RAIN WILL RESULT IN STREET FLOODING...AS WELL
AS SHARP RISES ON SMALL CREEKS AND STREAMS. IF YOU PLAN TO BE OUTSIDE
IN ROCKINGHAM COUNTY THIS EVENING...BE ON THE ALERT FOR THREATENING
WEATHER.

HAYES
Special weather statement, Jun 12, 6:43 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
743 PM EDT SUN JUN 12 2005

MEZ009-130142-
CENTRAL SOMERSET ME-
INCLUDING THE CITIES OF...JACKMAN
743 PM EDT SUN JUN 12 2005

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL SOMERSET COUNTY BETWEEN
PITTSON FARM AND MOOSEHEAD THROUGH 915 PM...

AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT THE MOOSEHEAD
LAKE REGION OF SOMERSET COUNTY THIS EVENING. THE STRONGEST STORMS
WILL MOVE NEAR PITTSTON FARM....AS WELL AS MOOSEHEAD LAKE FROM
SEBOOMOOK TO MOOSEHEAD. THESE STORMS MAY PRODUCE WIND GUSTS TO 45
MPH...PEA SIZED HAIL AND FREQUENT CLOUD TO SURFACE LIGHTNING.

IN ADDITION...STORMS WILL DEPOSIT BETWEEN 1 AND 2 INCHES OF RAIN IN
LESS THAN AN HOUR. THIS MUCH RAIN MAY RESULT IN SHARP RISES ON SMALL
CREEKS AND STREAMS. IF YOU PLANNING TO CAMP NEAR A SMALL CREEK OR
STREAM...BE AWARE THAT HEAVY RAIN MAY CAUSE THE CREEK OR STREAM TO
SWELL.

IF YOU ARE BOATING ON MOOSEHEAD LAKE...BE ON THE ALERT FOR
THREATENING WEATHER...AND SEEK SHELTER AS THUNDERSTORMS APPROACH.

The radar

The Portland,ME radar (KGYX), 132 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Merrimack

When
June 12, 7:30 PM EST
Where
Merrimack County, Loudon
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
43.298, -71.680 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2005Every state in 2005This day in weather historyWarnings in New Hampshire, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458022.